A medical mixup has left 17 children with what health officials are calling “werewolf syndrome.”
Spanish Health Minister Maria Luisa Carcedo said Wednesday that doctors thought they were giving the children, who range between a few weeks old about 2 years old, a medicine called omeprazole, to address gastric reflux.
Instead, she said, the children were given minoxidil, a medication used for the treatment of hair loss, the Agence France-Press reported.
As a result, the children grew hair all over their bodies — a condition known as hypertrichosis.
Jesús Aguirre, the head of the Andalusian health department, dismissed the error as “a one-off in pharmacy potions.”
The delay and the comment left families of the affected children irate.
“Why does it take more than two months to test a medicine?” Amaya, the mother of one of the affected babies who did not give her surname, told Spain’s Antena 3 TV.
“We have been told nothing. I am furious, scared and feel misunderstood and a complete lack of empathy. My daughter was taking seven milliliters a day of this compound, more than the recommended dose even for an adult, and no one has called to tell us what happens now,” she said.
Some parents want those responsible for the mixup punished.
“The main thing I want is for this to simply pass like a nightmare, but I also want those who are guilty to pay,” said Ángela Selles, whose 6-month-old boy Uriel is among the victims.
“The eczema has disappeared, although he still has delicate skin and a little bit of hair, but he no longer has breathing problems. I have just realized what might have caused all of this, and we were trying to cure a cold that wasn’t a cold.”
The drugs came from FarmaQuimica Sur, a supplier in Malaga, Spain, which receives its products from India. It is not clear yet where along the process the error was made.
Spain’s health ministry said children suffering from exceptional hair growth should see the symptoms fade within three months after they stop taking the drug.
But one parent — the woman who only gave her name as Amaya — said that even though her daughter stopped taking the medicine in May, the girl was still covered in unwanted hair, The New York Times reported.
“Thank God that the symptom was as noticeable as excess hair,” she said. “If it had been a latent thing that was gradually affecting internal organs, she would have certainly continued to take” the wrong medicine.
Truth and Accuracy
We are committed to truth and accuracy in all of our journalism. Read our editorial standards.